Drug-induced Raynaud's phenomenon: beyond β-adrenoceptor blockers

    loading  Checking for direct PDF access through Ovid

Abstract

AIM

Drug-induced Raynaud's phenomenon (RP) has long been associated with the use of different drugs, including cancer chemotherapy or β-adrenoceptor blockers. However, sources report extremely variable prevalence and the level of evidence for each class is heterogeneous. Moreover, new signals are emerging from case reports and small series. Our objective was therefore to review available evidence about this adverse drug effect and to propose a mechanistic approach of drug-induced RP.

METHODS

A systematic review of English and French language articles was performed through Medline (1946–2015) and Embase (1974–2015). Further relevant papers were identified from the reference lists of retrieved articles.

RESULTS

We identified 12 classes of drugs responsible for RP, with a variety of underlying mechanisms such as increased sympathetic activation, endothelial dysfunction, neurotoxicity or decreased red blood cell deformability. Cisplatin and bleomycin were associated with the highest risk, followed by β-adrenoceptor blockers. Recent data suggest a possible involvement of tyrosine kinase inhibitors (TKI), through an unknown mechanism.

CONCLUSION

Drug-induced RP is a probably underestimated adverse drug event, with limited available evidence regarding its prevalence. Although rare, serious complications like critical digital ischaemia have been reported. When these treatments are started in patients with a history of RP, careful monitoring must be made and, if possible, alternative therapies that do not alter peripheral blood flow should be considered.

Related Topics

    loading  Loading Related Articles